Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 21, 2017, 2:29 PM PDT for Tuolumne County, California. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 2:29 PM PDT (21:29 UTC)
- Expired
- Mar 21, 2017, 3:30 PM PDT
- In force
- 61 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 158 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 2:30 PM PDT | TSTM WND DMG | 1 Ssw Twain Harte, CA | SIGNIFICANT WIND DAMAGE ALONG TWAIN HARTE RD WITH MANY TREES AND POWER LINES KNOCKED DOWN AS A SEVERE THUNDERSTORM PASSED THROUGH. . |
| Mar 21, 2:30 PM PDT | HAIL 0.25 | 1 Wnw Twain Harte, CA | A SEVERE WEATHER SPOTTER REPORTED TORRENTIAL RAIN AND LOTS OF PEA SIZE HAIL IN TWAIN HARTE. |
| Mar 21, 2:30 PM PDT | HAIL 0.5 | 1 N Tuolumne City, CA | MARBLE SIZE HAIL REPORTED AT BLACK OAK CASINO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
724
WUUS56 KSTO 212129
SVRSTO
CAC109-212230-
/O.NEW.KSTO.SV.W.0003.170321T2129Z-170321T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
229 PM PDT TUE MAR 21 2017
The National Weather Service in Sacramento has issued a
* Severe Thunderstorm Warning for...
Tuolumne County in northern California...
* Until 330 PM PDT
* At 228 PM PDT, Doppler radar indicated a severe thunderstorm
capable of producing quarter size hail and damaging winds in excess
of 60 mph. This storm was located 7 miles southeast of Cedar Ridge,
or 10 miles east of Sonora, and moving northeast at 25 mph.
* Locations impacted include...
Sonora, Pinecrest, Jupiter, Long Barn, Chinese Camp, Smith Station,
Phoenix Lake-Cedar, Mi-Wuk Village, Twain Harte, Groveland-
Big Oak Flat, Mono Vista, Jamestown, Buck Meadows Fs, Groveland-
Big Oak, Phoenix Lake-
Cedar Ridge, East Sonora, Tuolumne City, Soulsbyville and Columbia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
Intense thunderstorm lines can occasionally produce brief tornadoes
and widespread significant wind damage. Although not immediately
likely, for your protection move to an interior room on the lowest
floor of your home or business. This storm has the potential to cause
serious injury and significant damage to property.
&&
LAT...LON 3810 11973 3809 11984 3803 11989 3789 11988
3789 11983 3776 11988 3776 11994 3782 12008
3778 12013 3780 12018 3777 12019 3773 12034
3765 12032 3765 12033 3768 12039 3787 12053
3837 12009 3813 11969
TIME...MOT...LOC 2128Z 221DEG 38KT 3797 12019
$$
IDM2 follow-up statements
938
WWUS56 KSTO 212200
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
300 PM PDT TUE MAR 21 2017
CAC109-212230-
/O.CON.KSTO.SV.W.0003.000000T0000Z-170321T2230Z/
Tuolumne CA-
300 PM PDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR CENTRAL TUOLUMNE COUNTY...
At 3 PM PDT, doppler radar continued to indicate a severe
thunderstorm capable of producing quarter size hail and damaging
winds in excess of 60 mph. Trained spotters have reported abundant
small hail in Mono Vista, Groveland, and Twain Harte with this
storm. This storm was located over Pinecrest, or 18 miles southwest
of Sonora Pass, moving northeast at 25 mph.
Locations impacted include...
Sonora, Pinecrest, Jupiter, Long Barn, Smith Station, Phoenix Lake-
Cedar, Mi-Wuk Village, Twain Harte, Groveland-
Big Oak Flat, Mono Vista, Buck Meadows Fs, Groveland-
Big Oak, Phoenix Lake-
Cedar Ridge, East Sonora, Tuolumne City, Soulsbyville and Columbia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3810 11973 3809 11984 3803 11989 3789 11988
3789 11983 3776 11988 3776 11994 3782 12008
3778 12013 3780 12018 3777 12019 3777 12021
3801 12041 3837 12009 3813 11969
TIME...MOT...LOC 2156Z 221DEG 38KT 3820 11994
$$
IDM283
WWUS56 KSTO 212227
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
327 PM PDT TUE MAR 21 2017
CAC109-212236-
/O.EXP.KSTO.SV.W.0003.000000T0000Z-170321T2230Z/
Tuolumne CA-
327 PM PDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TUOLUMNE COUNTY WILL
EXPIRE AT 330 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3810 11973 3809 11984 3803 11989 3789 11988
3789 11983 3776 11988 3776 11994 3782 12008
3778 12013 3780 12018 3777 12019 3777 12021
3801 12041 3837 12009 3813 11969
TIME...MOT...LOC 2226Z 221DEG 38KT 3838 11975
$$
IDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:44 PM PDT, 45 minutes earlier.
Area forecast discussion, Mar 21, 1:44 PM PDT, 45 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 144 PM PDT Tue Mar 21 2017 .Synopsis... A series of weather systems will bring cooler and more unsettled weather to the region this week. Chance of thunderstorms this afternoon and Wednesday. && .Discussion... Enough clearing occurred this morning to allow for the development of thunderstorms across the Valley late this morning-early afternoon. As of noon, main orientation was linear from about Oroville south to Lodi. This line was causing torrential rainfall with localized flooding on roadways. Several reports of over a half inch of rain falling in less than 30 minutes in Sac metro area. As indicated by hi- res guidance over the past few days, more discrete cells are popping up across the northern San Joaquin Valley. Primary concern is hail with gusty winds, though still cannot rule out a brief tornado or two where best instability and low-level shear lie. Precipitation becomes more showery late this evening and tonight. Another line of moderate precipitation looks to move through early Wednesday morning as upper level trough moves overhead. Timing again looks favorable for some thunderstorms in the Valley during the afternoon hours. At present indications, this activity looks like it won't be as strong as today's. Snow levels will fall to around 5000 feet with several inches of accumulation likely near pass levels. This is bound to cause a few travel headaches so travelers should carry chains and be prepared for delays. Short-wave ridging briefly builds in for Thursday with a break in precipitation across most of the area and a bit of sunshine ahead of the next approaching system for the end of the week! CEO && .EXTENDED DISCUSSION (Friday THROUGH Tuesday) Friday into early next week shows another stormy pattern setting up for interior NorCal. The most significant storm wave will be Friday into Saturday which will have similar rain and snow amounts to our current Monday- Tuesday system...around half an inch to over an inch of rain in the valley with a few inches up to a foot of snow over the Sierra, Lassen Peak, and Shasta County mountains. Snow levels around 5000 feet. Winds could be breezy to locally gusty on Friday as the front passes. Temperatures will be about 5 to 10 degrees below normal. Showers diminish on Saturday into early Sunday. Then another weak storm wave could move inland Sunday evening into Monday morning. An upper level ridge will build on Monday, which will bring a return of mostly dry weather for the valley and warming temperatures. && .AVIATION... Isolated thunderstorms expected through the afternoon with light rain after 6Z for KRDD, KRBL, KSMF, and KSAC. Southerly winds with gusts 20 to 30 kts in the valley through 6Z. VFR conditions expected. HEC && .STO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to 6 PM PDT Wednesday for Western Plumas County/Lassen Park. Winter Weather Advisory until 6 PM PDT Wednesday for West Slope Northern Sierra Nevada. &&
In the hours before
Local storm report, Mar 21, 12:17 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1217 PM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FLOOD 1 SW ARDEN-ARCADE 38.60N 121.38W
03/21/2017 SACRAMENTO CA LAW ENFORCEMENT
ROADWAY FLOODING REPORTED BY CHP AT WATT AVE
AND ARDEN WAY, SACRMENTO.
&&
CMLocal storm report, Mar 21, 12:18 PM PDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1218 PM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM FLOOD CAL EXPO 38.60N 121.44W
03/21/2017 SACRAMENTO CA LAW ENFORCEMENT
ROADWAY FLOODING REPORTED BY CHP AT
EXPOSITION AND RESPONSE ROAD SACRAMENTO.
&&
CMLocal storm report, Mar 21, 12:27 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1227 PM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLOOD 1 ESE NORTH HIGHLANDS 38.66N 121.36W
03/21/2017 SACRAMENTO CA PUBLIC
MORE THAN A HALF INCH OF RAIN FELL WITHIN 15
MINUTES, FLOODING ROADWAY AT MADISON AVE AND
I80. LOTS OF FREEWAY SPIN OUTS.
&&
EKSpecial weather statement, Mar 21, 12:33 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1233 PM PDT TUE MAR 21 2017
CAZ019-212000-
Northern San Joaquin Valley CA-
1233 PM PDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUOLUMNE...CENTRAL
STANISLAUS...EAST CENTRAL SAN JOAQUIN AND SOUTHWESTERN CALAVERAS
COUNTIES UNTIL 100 PM PDT...
At 1232 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farmington to Modesto to near
Hilmar-Irwin. Movement was northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Modesto, Turlock, Ceres, Oakdale, Riverbank, Waterford, Escalon, West
Modesto, Del Rio, Shackelford, Hickman, Empire, La Grange, Telegraph
City, Bret Harte, East Oakdale, Bystrom, Eugene, Riverdale Park and
Salida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3782 12108 3796 12074 3764 12039 3754 12062
3743 12093 3739 12100 3738 12099 3737 12100
TIME...MOT...LOC 1932Z 216DEG 33KT 3786 12100 3767 12102 3744 12093
csLocal storm report, Mar 21, 1:19 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
119 PM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FUNNEL CLOUD 3 WNW DENAIR 37.55N 120.85W
03/21/2017 STANISLAUS CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 2 BRIEF FUNNEL
CLOUDS NORTH OF TURLOCK. NO TOUCHDOWN
REPORTED.
&&
EKLocal storm report, Mar 21, 1:46 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
146 PM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FUNNEL CLOUD 2 S TURLOCK 37.48N 120.86W
03/21/2017 STANISLAUS CA PUBLIC
FUNNEL CLOUD REPORTED BRIEFLY VISIBLE FROM
WEST LINWOOD AVE., TURLOCK, CA.
&&
EKThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 10:26 AM PDT | Special Weather Statement | STO | Sacramento | 34 min |
| Mar 21, 11:01 AM PDT | Special Weather Statement | STO | Yuba | 44 min |
| Mar 21, 11:25 AM PDT | Special Weather Statement | STO | Sacramento, San Joaquin | 35 min |
| Mar 21, 12:05 PM PDT | Special Weather Statement | STO | Amador, Nevada, Placer, Sacramento, San Joaquin | 40 min |
| Mar 21, 12:27 PM PDT | Areal Flood Advisory | STO | Amador, Calaveras, El Dorado, Sacramento, San Joaquin, Stanislaus | 3 hr |
| Mar 21, 12:33 PM PDT | Special Weather Statement | STO | Stanislaus | 27 min |
| Mar 21, 12:48 PM PDT | Tornado Warning | STO | Stanislaus | 27 min |
| Mar 21, 1:15 PM PDT | Tornado Warning | STO | Stanislaus | 32 min |
| Mar 21, 1:50 PM PDT | Severe Thunderstorm Warning | STO | Stanislaus, Tuolumne | 40 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.